When you start taking a new medication, it’s common to check whether you can combine it with alcohol – but people should really be worrying about the fruit they eat or drink, says pharmacist Shamir Patel.
“Grapefruit won’t be at the forefront of their concerns, but it really should be,” Patel, who is director of online pharmacy Chemist-4-u.com, tells HuffPost UK.
“It can affect the way certain medication acts, and can potentially trigger some very uncomfortable and dangerous side effects.”
So, which meds are impacted?
Statins used to lower cholesterol levels are the most commonly prescribed medicines in the UK. They are also most likely medicine to be impacted by grapefruit, or grapefruit juice.
Why is this fruit, in particular, such a problem? “Both grapefruit and its juice contain chemicals called furanocoumarins, which react with an enzyme responsible for breaking down certain types of medication in the gut and liver,” explains Patel.
Grapefruit blocks the enzymes used to break down the medication, meaning there is a more “active” drug present in the body than the intended dose.
This is bad news for your body. Having a higher dosage of medication than needed can result in “serious, potentially toxic side-effects”, says Patel – and reactions varying from person to person.
You don’t need a lot of grapefruit for it to happen either, he warns: “Just 200ml can be enough.” Other citrus fruits like seville oranges, pomelos and limes are also cause for concern, as they also contain furanocoumarins.
There are various types of statin, each impacted differently by grapefruit. The drug atorvastatin – the most prescribed drug in England, with more than 37 million units handed out in 2017 – interacts with grapefruit juice if you drink large quantities (more than 1.2 litres daily). An occasional glass is thought to be safe, says NHS Choices.
Simvastatin, another common type of statin, can be more seriously affected. In 2017, more than 27 million boxes were prescribed in England. People who take these shouldn’t drink grapefruit juice at all, advises the NHS, as it increases the level of the drug in your blood. You should also steer clear of mixing grapefruit with the statin lorvastatin.
“Both grapefruit and its juice contain chemicals called furanocoumarins, which react with enzymes.”
Dr Preethi Daniel, clinical director for private practice London Doctors Clinic, tells HuffPost UK that several other medicines can also be affected by grapefruit. These include:
:: Calcium channel blockers used to lower blood pressure (the most common include amlodipine, nifedipine and verapamil);
:: Ciclosporin, sirolimus and tacrolimus, which moderate the immune system;
:: Entocort, which is used to treat Crohn’s disease;
:: Cytotoxic medicines (chemotherapy), which are used to destroy cancer cells, as well as treating rheumatoid arthritis and multiple sclerosis.
:: The antidepressant sertraline – having furanocoumarins in the bloodstream while taking this can lead to nausea, sleepiness, nervousness and increased heart rate. “This is the most common antidepressant to be affected with the fruit, but there are others that carry a similar risk,” says Patel.
Ultimately, you should read the leaflet that comes with your medication to determine whether it’s ok to eat grapefruit or drink the juice. If you’re worried, speak to your GP or call NHS 111 for advice – but don’t stop taking the medication. You’re better off steering clear of grapefruit, instead.